How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Anil Your Own Question
Dr. Anil
Dr. Anil, Doctor (MD)
Category: Health
Satisfied Customers: 8012
Experience:  M.B.B.S.M.D with over 30 years of experience in this medical field.
Type Your Health Question Here...
Dr. Anil is online now
A new question is answered every 9 seconds

Hello. I have been on Xanax for 11 years now. I started out

This answer was rated:

Hello. I have been on Xanax for 11 years now. I started out with taking .25 mg twice daily. I would break those in half sometimes and still feel the effect (which was a nice calming feeling). About 4 years ago maybe, my doctor bumped my dose up to .5 mg twice daily. Sometimes I would still break the pills in half or not take the full doseage- taking as needed. I never had any problems between doses. Last month, I started becoming very anxious again , so I was taking both .5 mg doses. One in the am and one at night or one in the afternoon- depending on the day. I must admit I took 1.5 mg two days in a row an felt terribly guilty, but cut back to the recommended dose quickly. Last week- I notices that Xanax no longer works for me. It is causing me terrible headaches, cloudiness, dizziness, and anxiety when I take it. My gp told me to quit it cold turkey and gave me Ativan. I tried the Ativan once and it had the same effects as the Xanax. I cannot believe they are just telling me to quit the Xanax cold. Everything I've ever heard says otherwise. Can I please get some assistance as to how to taper down? It's been horrible right now because I always counted on Xanax to make me feel less anxious and now it's doing the opposite (why would this happen?). Anyways, I would like to just get off of all drugs and learn how to deal with my anxiety in non habit forming ways!
Associated stuffy nose,clogged ears?
Have you monitored your blood pressure?
Have you consulted a psychiatrist so far?
Any recent blood work?
Are you overweight?
Are your periods regular?
Mood swings?
Any other medications are you taking?
Alcohol intake?


Customer: replied 3 years ago.
My nose has been stuffy- ears are not clogged. Some ringing in them.
My blood pressure has been reported as normal.
I have an appointment with a physiatrist next Wednesday. I have seen a psychologist to work on CBT.
Labs were recently done for my thyroid, CBC's etc. All normal.
I am not overweight and run daily to cope with anxiety symptoms.
My periods are regular.
I have had mood swings in as far as being depressed when the anxiety is worse and feelin better after exercise, etc. it's been a bit of a roller coaster.
My other mess are ortho tri cyclen lo and remicade infusions for crohns disease.
I drink a small glass of wine occasionally.
Thanks for providing more information.
Firstly ringing in ear,stuffy nose,headache,dizziness can be associated with Sinus infection along with Eustachian tube blockage.
So it's good to see an ENT specialist for a clinical examination for further evaluation.
Do steam inhalation.
Nasal saline spray can be helpful.
Also OTC Tylenol and Dramamine.
Headache,dizziness can be associated with Xanax as well.

If someone has been taking more than the smallest dose of Xanax consistently for long period of time, they will develop a degree of dependence to it.
What this means is that their brain has adjusted to being on it, and it can't safely be stopped abruptly.

Typically, people can gradually wean off Xanax by reducing dosages by 0.25 mg every 2 weeks.

Again, everyone is unique and you should discuss this with Psychiatrist so that the consideration of your unique needs can be taken into account.

There seems to be a problem in many patients who switch from Alprazolam/Xanax to Lorazepam/Ativan.

Though there is a similar anxiolytic effect,some patients find that there is a antidepressant like effect with the Xanax which is missing with the Ativan.

Further the halflife of Ativan is 10-20 hours whereas the Xanax has a half life of 6-12 hours and is a more speedy.
The addiction potential of Xanax is much more than that of Ativan,it would take some time to adjust to the switch.
There is more tiredness while taking the Ativan.
There appears to be a strong psychological dependence on Xanax which often gives symptoms of withdrawal even though bioequivalent doses of other benzodiazepines(Ativan) may be given.

If you are experiencing withdrawal symptoms, you can ask your doctor to slightly increase the dose of Ativan as well.
CBT can be effective in your case for long term good effects to cope anxiety issues.
Do deep breathing exercises,meditation,yoga on regular basis.

I hope this helps.
If you have any further query then feel free to ask.
Positive feedback and bonus are highly appreciated.
Thank you.
Customer: replied 3 years ago.
Thank you for your response. I am wondering, however, why the Xanax and Ativan are suddenly having the opposite effect on me? I have only had Ativan a couple times in the past, but it always made me groggy. Now both the Xanax and Ativan are making me more jittery and feeling very fuzzy in the head.
Thanks for the follow-up.
I understand your concern and if either Xanax or Ativan (Benzodiazapine) is not working for you then it's advised not to wait and consult your doctor for adding temporarily an antidepressant to ease the symptoms.
The more commonly used medications for this purpose are Prozac and Wellbutrin,Zoloft, Paxil.

I hope this helps.
If you have any further query then feel free to ask.
Positive feedback and bonus are highly appreciated.
Thank you.
Customer: replied 3 years ago.
I have tried Zoloft, Paxil, Effexor, etc in the past with bad results. I am asking moreso for a reason why Xanax and Ativan would suddenly stop working.
The problem is that over all the years your body may have built up a tolerance to the medication, which is very common.
Usually when this happens, a doctor will increase the dosage, or recommend changing medications to something you don't already have a tolerance to.

It's the same idea if you drink coffee every day. When people first start drinking it, it may wake them up and give them a lot of energy.
But over time if you drink it every day, you may need an extra cup of coffee or two in order to get the same effect.
After a while it may not wake you up at all no matter how much coffee you drink.
It's the same idea as far as your body adapting.
You don't have to be doing anything wrong or abusing medication for your body to grow accustomed to it, even to the point where it doesn't work anymore.

A combination of medication and counseling is proven to have the greatest effect on a person's ability to handle problems such as anxiety and depression.
So keep a positive attitude and CBT along with medications can be effective in your case.
I suggest you to consult your doctor again for further evaluation and management.

I hope this helps.
Positive feedback and bonus are highly appreciated.
Thank you.

Dr. Anil and 3 other Health Specialists are ready to help you

Related Health Questions